Correlation-length bounds, and estimates for intermittent islands in parabolic SPDEs

Daniel Conus (Lehigh University)
Mathew Joseph (University of Utah)
Davar Khoshnevisan (University of Utah)


We consider the nonlinear stochastic heat equation in one dimension. Under some conditions on the nonlinearity, we show that the "peaks" of the solution are rare, almost fractal like. We also provide an upper bound on the length of the "islands", the regions of large values. These results are obtained by analyzing the correlation length of the solution.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-15

Publication Date: December 8, 2012

DOI: 10.1214/EJP.v17-2429


  • Bertini, Lorenzo; Cancrini, Nicoletta. The stochastic heat equation: Feynman-Kac formula and intermittence. J. Statist. Phys. 78 (1995), no. 5-6, 1377--1401. MR1316109
  • Burkholder, D. L. Distribution function inequalities for martingales. Ann. Probability 1 (1973), 19--42. MR0365692
  • Conus, Daniel, Joseph, Mathew, and Khoshnevisan, Davar, On the chaotic character of the stochastic heat equation, before the onset of intermittency, Ann. Probab. (2011, to appear). Available electronically at arXiv.
  • Dalang, Robert C. Extending the martingale measure stochastic integral with applications to spatially homogeneous s.p.d.e.'s. Electron. J. Probab. 4 (1999), no. 6, 29 pp. (electronic). MR1684157
  • Dalang, Robert; Khoshnevisan, Davar; Mueller, Carl; Nualart, David; Xiao, Yimin. A minicourse on stochastic partial differential equations. Held at the University of Utah, Salt Lake City, UT, May 8–19, 2006. Edited by Khoshnevisan and Firas Rassoul-Agha. Lecture Notes in Mathematics, 1962. Springer-Verlag, Berlin, 2009. xii+216 pp. ISBN: 978-3-540-85993-2 MR1500166
  • Erdős, Paul; Rényi, Alfréd. On a new law of large numbers. J. Analyse Math. 23 1970 103--111. MR0272026
  • Foondun, Mohammud; Khoshnevisan, Davar. Intermittence and nonlinear parabolic stochastic partial differential equations. Electron. J. Probab. 14 (2009), no. 21, 548--568. MR2480553
  • Hall, P.; Heyde, C. C. Martingale limit theory and its application. Probability and Mathematical Statistics. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1980. xii+308 pp. ISBN: 0-12-319350-8 MR0624435
  • Kardar, Mehran, Giorgio Parisi, and Yi-Cheng Zhang, Dynamic scaling of growing interfaces, Phys. Rev. Lett. 56 (9) (1985) 889--892.
  • Kardar, Mehran and Yi-Cheng Zhang, Scaling of directed polymers in random media, phPhys. Rev. Lett. 58 (20) (1987) 2087--2090.
  • Mueller, Carl. On the support of solutions to the heat equation with noise. Stochastics Stochastics Rep. 37 (1991), no. 4, 225--245. MR1149348
  • Mueller, Carl; Nualart, David. Regularity of the density for the stochastic heat equation. Electron. J. Probab. 13 (2008), no. 74, 2248--2258. MR2469610
  • Walsh, John B. An introduction to stochastic partial differential equations. École d'été de probabilités de Saint-Flour, XIV—1984, 265--439, Lecture Notes in Math., 1180, Springer, Berlin, 1986. MR0876085

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.